Alert archive / Alabama / Wind Advisories in 2017

Wind Advisory 3, NWS Huntsville, AL

April 5, 201711 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Apr 5, 2017, 3:25 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Apr 5, 2017, 4:00 PM CDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 3:25 PM CDT (20:25 UTC)
In effect from
Apr 5, 2017, 4:00 PM CDT
Expired
Apr 6, 2017, 7:00 PM CDT
In force
27 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WWUS74 KHUN 052025
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
325 PM CDT Wed Apr 5 2017

ALZ001>010-016-TNZ076-096-097-061200-
/O.NEW.KHUN.WI.Y.0003.170405T2100Z-170406T1200Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
325 PM CDT Wed Apr 5 2017

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT THURSDAY...

The National Weather Service in Huntsville has issued a Wind
Advisory, which is in effect until 7 AM CDT Thursday. 

* TIMING AND AREAS AFFECTED...All counties in northern Alabama and
  Southern Middle Tennessee until 7 AM Thursday morning.

* WINDS...Southwest winds 20 to 30 mph with gusts to around 40 
  mph.
 
* IMPACTS...These winds will be able to down smaller trees and
  affect high-profile vehicles on roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph...or gusts of at least 35 mph...are expected across the
affected area. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution. In
addition...ensure all loose outdoor objects remain secure...
including patio furniture and trash cans.

&&

$$
20
2 follow-up statements
339 
WWUS74 KHUN 060808
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
308 AM CDT Thu Apr 6 2017

ALZ001>010-016-TNZ076-096-097-070000-
/O.EXT.KHUN.WI.Y.0003.000000T0000Z-170407T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
308 AM CDT Thu Apr 6 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING AND AREAS AFFECTED...All counties in northern Alabama and
  Southern Middle Tennessee until 7 PM this evening. 

* WINDS...Northwest winds around 20 MPH with gusts to around 35
  MPH.
  
* IMPACTS...These winds will be able to down smaller trees and 
  affect high-profile vehicles on roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 25 
mph...or gusts of at least 35 mph...are expected across the 
affected area. Winds this strong can make driving difficult... 
especially for high profile vehicles. Use extra caution. In 
addition...ensure all loose outdoor objects remain secure... 
including patio furniture and trash cans.

&&

$$
951 
WWUS74 KHUN 062355
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
655 PM CDT Thu Apr 6 2017

ALZ001>010-016-TNZ076-096-097-070100-
/O.EXP.KHUN.WI.Y.0003.000000T0000Z-170407T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
655 PM CDT Thu Apr 6 2017

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

A Wind Advisory that is in effect for the Tennessee Valley will be
allowed to expire at 7 PM CDT. Early this evening, west to 
northwest winds have decreased into the 15 to 25 mph range. Winds
should diminish to the 5 to 15 mph range towards midnight. 

$$

RSB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Apr 5, 12:39 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 5, 12:39 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1239 PM CDT Wed Apr 5 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at     CDT Wed Apr 5 2017

Latest GOES-16 satellite imagery continues to show the dry slot
aloft breaking up cloud cover near and east of I-65. In fact, some
locations due to insolation and mixing have allow surface
temperatures to climb into the lower to mid 70s in most locations,
except our far southeastern counties (temperatures here still in the
60s). This has allowed dewpoints in those areas as well to climb
into the 64 to 67 degree range. Models continue to show clouds
possibly thinning a bit more through sometime between 1 and 3 pm.
This has occurred as far east as western Marshall and Jackson
counties in Alabama.

Deeper moisture along the dryline is showing up well also in the 7.3
IR window stretching from northwest Mississippi into northeastern
Lousiana. Timing this feature puts it in northwestern Alabama around
20Z or 21Z. The second round of development will likely occur ahead
of this feature this afternoon. Timing still looks like noon to 3 PM
for locations in northwest Alabama, 2 PM to 5 PM for location near
and just east of I-65, and 4 PM to 7 PM in northeastern Alabama. All
severe threats are still on the table including large hail, damaging
winds, and tornadoes. Surface observations continue to show more
southerly surface winds east of I-65, which was affected the most
from earlier thicker cloud cover and convection. Again, this could
enhance the tornado threat later this afternoon with severe
thunderstorms.

.SHORT TERM...(Tonight through Thursday)
Issued at 305 AM CDT Wed Apr 5 2017

Hires guidance is in good agreement that the line of storms will
exit NE AL around 00-02z with cooler and drier air quickly moving
in. Lows will be able to drop into the middle 40s. Winds are going
to remain strong overnight and into Thursday as a tight pressure
gradient develops and strong cold advection occurring. As of right
now, a Wind Advisory is likely for Thursday and that will be
evaluated again in the next couple shifts.

As the upper trough pivots and ejects additional energy toward the
area, scattered showers will be possible from west to east after
midnight tonight and will likely linger for much of the day
Thursday. Thursday will feel pretty cool with highs in the middle
50s to lower 60s along with the strong winds.

.LONG TERM...(Thursday night through Tuesday)
Issued at 251 AM CDT Wed Apr 5 2017

Powerful storm system and associated cold front should be well e of
the cntrl TN Valley by the start of the forecast period, with wx
conditions continuing to rapidly improve across most of the region.
Strong sfc ridge building swd across the Plains states will begin to
gradually translate ewd into the SE region Thu night into Fri, while
an upper ridge pattern across the wrn states drops into the cntrl
Gulf states. This should allow much drier air above H85 to mix sewd
into the region going into the weekend period, resulting in mostly
clr/sunny skies and overall tranquil wx conditions. Cooler air should
also be able to spread into the area from the nw in the wake of the
frontal passage prior to the start of the forecast period, as temps
look to fall below seasonal trends. Overnight lows Thu night and Fri
night look to fall primarily into the mid/upper 30s range for most
locations, while afternoon highs both days remain in the 60s. A
little bit of a warming trend will then evolve over the second half
of the weekend period, as the sfc high shifts ewd into the srn
Atlantic Basin and sly flow develops across the region. Morning lows
Sun only look to fall into the lower/mid 40s for most areas, while
highs rebound into the mid 70s that afternoon. This trend continues
into the new work week before the next of rain returns after Mon.

The latter half of the global models are hinting at another area of
low pressure forming over the nrn Plains states in the Sun/Mon time
frame, before traversing ewd into the Great Lakes region on Tue. This
sfc low looks to drag another cold front all the way down from the
srn Plains/swrn states to points ewd and likewise has the boundary
moving through the TN Valley on Tue. With sly flow helping to usher
Gulf moisture back into the region, iso/sct showers/tstms certainly
look reasonable along/ahead of this next front by the end of the
forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 12 PM CDT Wed Apr 5 2017

Cigs have risen to VFR conditions over the past few hours at KMSL.
There are still some MVFR cigs west of I-65. These should push east
of the KHSV terminal by 18Z. Thus started KHSV terminal with VFR
cigs. These cigs should continue until 05/19Z at KHSV. Expect MVFR
cigs to develop with a developing line of -TSRA between 18Z and 21Z
at KMSL. At KHSV this should be between 19Z and 22Z. For now only
included VCTS until line begins developing later today. IFR cigs or
vsbys could occur with this line, but due to uncertainty left that
out for now. VFR cigs should return after this line moves through and
continue until 06/07Z at KHSV and 06/03Z at KMSL. Then expect a
return to mvfr to ifr cigs/vsbys, as low clouds and light rain pushes
into both terminals.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...LN
LONG TERM...09
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 5, 3:06 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
306 AM CDT Wed Apr 5 2017

ALZ001>010-016-TNZ076-096-097-052315-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
306 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Thunderstorms will move north this morning and impact areas mostly
east of Huntsville. A few severe storms will be possible with large
hail and damaging wind being the greatest threats. A brief tornado
is possible but the risk is low.

Additional thunderstorms will develop in northwest Alabama early this
afternoon and move east and exit northeast Alabama after sunset.
These storms pose the highest severe threat with the greatest risk in
areas around Huntsville and east. Tornadoes, large hail and damaging
wind are all possible with these severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms are possible Monday night into
Tuesday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely from this morning through the early evening hours.

In the hours before

Local storm report, Apr 5, 11:42 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     LIGHTNING        2 SSE IDER              34.67N 85.65W
04/05/2017                   DEKALB             AL   PUBLIC

            HOUSE BURNED DOWN/TOTAL LOSS AFTER BEING
            STRUCK BY LIGHTNING.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 6:11 AM CDTSpecial Weather StatementHUNCullman49 min
Apr 5, 7:58 AM CDTSpecial Weather StatementHUNDeKalb, Marshall32 min
Apr 5, 3:55 PM CDTSpecial Weather StatementHUNJackson35 min
Apr 5, 4:11 PM CDTSpecial Weather StatementHUNMadison34 min
Apr 5, 4:27 PM CDTSevere Thunderstorm WarningHUNMadison17 min
Apr 5, 4:38 PM CDTSpecial Weather StatementHUNMadison37 min
Apr 5, 4:57 PM CDTSevere Thunderstorm WarningHUNJackson, Madison33 min
Apr 5, 5:26 PM CDTSevere Thunderstorm WarningHUNJackson34 min
Apr 5, 5:47 PM CDTSpecial Weather StatementHUNMarshall28 min
Apr 5, 6:09 PM CDTSpecial Weather StatementHUNDeKalb36 min
Apr 5, 6:23 PM CDTSpecial Weather StatementHUNDeKalb22 min
Apr 5, 6:26 PM CDTSpecial Weather StatementHUNJackson19 min
Apr 5, 6:45 PM CDTSpecial Weather StatementHUNJackson30 min
Apr 5, 6:46 PM CDTSpecial Weather StatementHUNDeKalb14 min
Apr 5, 6:48 PM CDTSpecial Weather StatementHUNDeKalb27 min
Apr 5, 3:28 PM CDTSpecial Weather StatementHUNLincoln, Moore32 min
Apr 5, 3:36 PM CDTSevere Thunderstorm WarningHUNLincoln, Moore24 min

Nearby

Wind Advisories in Alabama, 2017Wind Advisories in Tennessee, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.